Show simple item record

dc.contributor.authorBaima, Jennifer
dc.contributor.authorDoodlesack, Amanda
dc.contributor.authorLaFemina, Jennifer
dc.date2022-08-11T08:10:08.000
dc.date.accessioned2022-08-23T16:56:40Z
dc.date.available2022-08-23T16:56:40Z
dc.date.issued2017-02-09
dc.date.submitted2017-02-06
dc.identifier.doi10.13028/htjm-wp45
dc.identifier.urihttp://hdl.handle.net/20.500.14038/42980
dc.description<p>Poster presentation at the 2017 Association of Academic Physiatrists Annual Meeting, Las Vegas, NV, February 9, 2017.</p> <p>Co-author Amanda Doodlesack is a medical student at UMass Medical School.</p>
dc.description.abstractCase Diagnosis: Our patient experienced worsening left foot neuropathy following chemotherapy and radiation treatment for sarcoma. Case Description: A 24-year-old man underwent local resection of a 12cm x 8cm x 14.5cm rhabdomyosarcoma in the left vastus lateralis. Then, he was treated with vincristine for 40 weeks and radiation to the left lateral thigh with a maximum dose of 50.4 Gy. The sciatic nerve was outside the target area and received a lower dose. While undergoing chemotherapy, the patient experienced bilateral dysesthesias in his fingertips and feet. He had no history of neuropathy prior to treatment. After chemotherapy was completed, these symptoms subsided in all extremities except the left foot, which developed atraumatic plantar flexion and dorsiflexion weakness, great toe extensor and flexor weakness, decreased sensation in the distal left toe to the metatarsal. Electromyography and needle conduction studies demonstrated left worse than right polyneuropathy mainly affecting the tibial and peroneal motor nerves. There was no clear evidence of a single nerve compressive lesion and repeat scans of the thigh showed no new lesion. Given the presence of milder nerve abnormalities on the right in addition to left sided weakness, the cause is likely multifactorial and temporally related to cancer treatments. Discussions: Persistent or worsening features may appear in patients who received vincristine despite termination of treatment. The pattern is typically sensorimotor; however, this patient demonstrates mainly motor abnormalities. The left worse than right pattern could suggest radiation-induced neuropathy, but no myokymic potentials were seen. Myokymic potentials are common in radiation neuropathy, although their absence does not rule it out. Treatment included physical therapy, gabapentin, and an ankle foot orthosis. Conclusions: Fourteen months after completing radiation and seven months after completing chemotherapy (seven months after symptom onset), the patient’s symptoms are markedly improved. This case demonstrates that neuropathy after treatment in sarcoma patients may be multifactorial.
dc.language.isoen_US
dc.rightsCopyright the Author(s)
dc.subjectsarcoma
dc.subjecttreatment
dc.subjectneuropathy
dc.subjectNeoplasms
dc.subjectOncology
dc.subjectOrthopedics
dc.subjectRehabilitation and Therapy
dc.subjectSurgery
dc.titleIpsilateral Lower Limb Weakness After Sarcoma Treatment: A Case Report
dc.typePoster
dc.identifier.legacyfulltexthttps://escholarship.umassmed.edu/cgi/viewcontent.cgi?article=1184&amp;context=ortho_pp&amp;unstamped=1
dc.identifier.legacycoverpagehttps://escholarship.umassmed.edu/ortho_pp/183
dc.identifier.contextkey9632248
refterms.dateFOA2022-08-27T05:51:48Z
html.description.abstract<p>Case Diagnosis: Our patient experienced worsening left foot neuropathy following chemotherapy and radiation treatment for sarcoma.</p> <p>Case Description: A 24-year-old man underwent local resection of a 12cm x 8cm x 14.5cm rhabdomyosarcoma in the left vastus lateralis. Then, he was treated with vincristine for 40 weeks and radiation to the left lateral thigh with a maximum dose of 50.4 Gy. The sciatic nerve was outside the target area and received a lower dose. While undergoing chemotherapy, the patient experienced bilateral dysesthesias in his fingertips and feet. He had no history of neuropathy prior to treatment. After chemotherapy was completed, these symptoms subsided in all extremities except the left foot, which developed atraumatic plantar flexion and dorsiflexion weakness, great toe extensor and flexor weakness, decreased sensation in the distal left toe to the metatarsal. Electromyography and needle conduction studies demonstrated left worse than right polyneuropathy mainly affecting the tibial and peroneal motor nerves. There was no clear evidence of a single nerve compressive lesion and repeat scans of the thigh showed no new lesion. Given the presence of milder nerve abnormalities on the right in addition to left sided weakness, the cause is likely multifactorial and temporally related to cancer treatments.</p> <p>Discussions: Persistent or worsening features may appear in patients who received vincristine despite termination of treatment. The pattern is typically sensorimotor; however, this patient demonstrates mainly motor abnormalities. The left worse than right pattern could suggest radiation-induced neuropathy, but no myokymic potentials were seen. Myokymic potentials are common in radiation neuropathy, although their absence does not rule it out. Treatment included physical therapy, gabapentin, and an ankle foot orthosis.</p> <p>Conclusions: Fourteen months after completing radiation and seven months after completing chemotherapy (seven months after symptom onset), the patient’s symptoms are markedly improved. This case demonstrates that neuropathy after treatment in sarcoma patients may be multifactorial.</p>
dc.identifier.submissionpathortho_pp/183
dc.contributor.departmentDepartment of Surgery
dc.contributor.departmentSchool of Medicine
dc.contributor.departmentDepartment of Orthopedics and Physical Rehabilitation


Files in this item

Thumbnail
Name:
Ipsilat__LL_weakness_after_sar ...
Size:
398.9Kb
Format:
PDF

This item appears in the following Collection(s)

Show simple item record